Home Care For You



Home
Our Experts
About Us
Advertise

ContactHome Care For YOU Home


 MEDICAL

addictions

allergies

alternative medic ...

bones and joints

bowels

cancer

chiropractic

circulatory

diabetes

ears

endocrine

eyes

feet

gynecology

head

heart

infectious diseas ...

injuries

kidneys

mens health

mental

muscles

neurology

nutrition

patient rights

pharmacy

physical therapy

respiratory

senior care

skin

sleep disorders

stomach

technology

teeth

virus

 LIFESTYLE

celebrities

financial health

pet relationships

physical fitness

plant therapy

recipes

travel

meet the authors


Bookmark and Share
pharmacy

Teaming herbals with Rx prescriptions needs monitoring
Teaming herbals with Rx prescriptions needs monitoring
In addition, there are potentially “undiscovered” interactions with these supplements.

I was recently contacted by a middle-aged woman who sought my advice about her medications.

Specifically, she was suffering from fatigue and bloating. She had started taking a thyroid medication (Levoxyl®) for hypothyroidism approximately six weeks prior, and she was expecting to feel an improvement in her symptoms. She dosed the Levoxyl first thing in the morning. She was also taking: Calcium plus Vitamin D, Women’s One a Day multivitamin and Echinacea, all at bedtime.

At first, I reassured her that the way she was taking her Levoxyl® seemed all right. It is very important to separate any calcium or calcium-containing medications/foods from thyroid medication. This interaction results in decreased absorption of the thyroid medication. Because she was separating these doses, morning and night, I assured her that the thyroid medication was being absorbed.

Secondly, I addressed her calcium supplement. The form of calcium that she was taking contained calcium carbonate. The “carbonate” portion of this form can cause a bloated feeling. So, I suggested that she switch her supplement to one which contains calcium citrate, such as Citracal plus Vitamin D®. She would still be getting the calcium that she needs, but in a different form. In addition, I was concerned about her taking the calcium supplement on an empty stomach at bedtime. Instead, I suggested that she begin taking the calcium supplement at lunchtime (making sure that it was at least four hours from her morning dose of Levoxyl®), or at dinnertime. Taking this specific form of calcium during the day, with a meal, would help alleviate the bloated feeling.

I suggested that she check her Women’s One a Day vitamin for iron because I was unfamiliar with the generic brand that she was taking. Iron has a tendency to cause constipation, which could also lead to her bloated feeling. She stated no problems with bowel movements. Furthermore, she was taking the Women’s One a Day multivitamin with the calcium supplement at bedtime. The administration of any calcium with any iron would result in decreased iron absorption. With this information, I suggested that she take the multivitamin with either lunch or dinner, opposite of the meal with which she chose to take the calcium supplement. Then, we addressed the Echinacea. It does not have any drug-to-drug or drug-to-supplement interaction of which I was aware. However, I suggested that she take it on a limited basis i.e., to “ward off” the common cold. I do not recommend herbal supplements, typically, because as a general rule, there are few manufacturing standards and limited clinical data to support their use. In addition, there are potentially “undiscovered” interactions with these supplements. I reassured her that taking the multivitamin daily would be helping her immune system, if that was her concern.

Next, I inquired about thyroid function tests. If she had been taking the Levoxyl® for six weeks, she should have her thyroid function tested again. This test is done by blood draw. The results of the lab would help her doctor determine if the dosage she is taking is right for her.

Lastly, I inquired about her caffeine intake. Caffeine is a drug that can sometimes cause a bloated feeling by irritating the stomach or trapping gas in the abdomen. It can also cause fatigue. Many people ingest caffeine in the morning “to get them going.” Because it is quickly absorbed, it gives the body a temporary energy boost. However, after a few hours, the effect wanes resulting in low energy and even some depression later in the day. I suggested that if she ingested caffeine, that she should reduce her intake or limit it to one or two cups per day.

A few days later Mrs. Relan let me know that she had followed my suggestions and was feeling incredibly better. The bloating and fatigue were gone. I felt good that my advice helped her situation, and I submit this example as a reminder that it is always wise to check for interactions when mixing herbals and prescription drugs.

printer friendly page  · 




"Teaming herbals with Rx prescriptions needs monitoring"
   authored by:
PHARMACY
Tamara Dulin, R.Ph., is a registered pharmacist with Nightingale Home Health Care in Carmel, Indiana. A 1991 graduate of Butler University College of Pharmacy, she has spent the majority of her career in consulting. She is a past president of the Ind...



Prevention for shing...

Leaves of three...le...

Proper use of inhale...

Teaming herbals with...

A fungus among us......

Is your medication o...

Sore throat season i...

Laxative choice shou...

There’s no x in Rx

Another summer of cl...

Treating GERD

FDA examines...Tylen...

Nasal Wash: An alter...

There is more to kno...

Watch out for the to...

Solving the Generic ...

From the Pharmacy .....

It’s Poison Ivy Seas...

Drug Disposal

Are you protected?

Chickenpox virus is ...

For Best Results TIM...

Best defense for all...

Side effects of Anti...

Where are the OTC co...

Ask The Pharmacist